Ask a Dog Vet and Get Answers to Your Dog Veterinary Questions
Thanks for your question regarding your boy Halsey. Thankfully giving a double dose of Clavamox isn't going to cause any harm with Halsey. At most, you might see a little diarrhea, or perhaps even a little vomiting, but that would be quite unlikely. The swollen lips is a concern however, and you will need to keep a close eye on your boy for this reason. If this lip swelling increases, or if he has any other swelling on his face, you will need to get him seen, as this is a sign of an allergic reaction. This could either be to the clavamox itself (not the fact the he had a double dose), or it could be due to something else in your home, including even a bee/bug bite or sting. If the lip swelling doesn't worsen and he is otherwise ok, then just continue to keep a close eye on him and encourage his water intake.
If the swelling worsens, or if Halsey has any breathing issues, then your local vet will be able to give him an antihistamine and steroid injection to help settle this reaction. All the best with your boy and let me know how you get on. I hope all of the above makes sense? If you have more questions or if I can help in any other way, please do not hesitate to ask! If you would like to accept my answer, please press RATE OUR CONVERSATION (I am not compensated in any other way). Bonuses are always welcome. Thanks! I hope to work with you again soon!Kind Regards,Dr EPS: If you have additional questions after you rate the question, you are welcome to request me for additional conversations if I am on-line or by beginning your question "Dr. E..." or "Pet-doc..." and others will leave the questions for me.
Yes - the poor boy is definitely having a reaction here. If nothing else has changed in his environment, then we have to consider whether it was the double dose causing this swelling then. The swelling appears to be affecting his lips and muzzle at this point in time. If you notice swelling higher up on his face (around his eyes for example), or if he breathing quickens, in the next hour or so, you are best of getting him to your local ER vet.
In the meantime, please also keep a close eye on his mucus membranes, capillary refill time and respiratory rate as follows:Mucus membranes - flip his lip and look at the color of his gums. They should maintain a nice salmon pink color. Get him to the emergency Vet if they appear white or very pale pink, or if they are a dark deep red color.Capillary Refill time - this measures blood perfusion and test this by putting your thumb on his gum to apply pressure. After you release your thumb you will see the gum blanch. Capillary refill time is the amount of time it takes (in seconds) for the gum to return to a healthy pink color from the blanched white color. If 2 seconds or less don't worry - if it is taking significantly more time, again - off to the emergency Vet.Respiratory Rate - if he is continuously panting throughout the night, this is a sign of shock and or pain and a signal for a trip to the emergency Vet.
If the swelling worsens or spreads and you can't get him seen tonight, you may need to try him with a little Benadryl - the typical dose is 1mg per pound of body weight up to twice daily. You can read more about the use of Benadryl in dogs online here: http://www.petplace.com/article/drug-library/library/over-the-counter/diphenhydramine-benadryl .
All the best,
I hope your boy is doing ok! Let me know if you need any further help here.All the best,